Chapter 56. Osteoporosis
A 45-year-old African-American woman (BMI of 32 kg/m2) is currently on a 1-week prednisone taper for an asthma exacerbation. She takes lisinopril 20 mg daily for hypertension and has an 18 pack–year smoking history; she quit smoking 10 years ago. Which characteristic is associated with an increased risk of developing osteoporosis?
A. BMI greater than 30 kg/m2
B. Presence of hypertension
C. One week of systemic oral glucocorticoid therapy
Option A: Incorrect. Patients with a low BMI and frailty are at an increased risk for developing osteoporosis.
Option B: Incorrect. Hypertension is not a risk factor for osteoporosis.
Option C: Incorrect. The patient is only taking a short course of corticosteroids. To be at high risk for osteoporosis, the patient must be taking more than 2.5 mg daily of prednisone or its equivalent for > 3 months.
Option D: Correct. Women are at higher risk for developing osteoporosis than men due to a higher rate of bone loss after menopause and lower peak bone mass (see Epidemiology and Etiology chapter section).
Based on the recommendations from the National Osteoporosis Foundation, which patient should be referred to a health care provider for follow-up and evaluation of bone mineral density by central DXA?
A. 67-year-old man taking salmeterol/fluticasone 50/250 inhaler 2 puffs BID
B. 68-year-old woman without any identifiable risk factors
C. 68-year-old man with a history of hypertension and osteoarthritis
D. 39-year-old woman with a maternal family history of osteoporosis and hip fracture
Option A: Incorrect. The patient is receiving inhaled glucocorticoid therapy, which limits systemic absorption.
Option B: Correct. Women over age 65 should undergo BMD testing even in the absence of clinical risk factors (see Screening and Risk Factor Assessment chapter section).
Option C: Incorrect. The patient is a man under age 70 without risk factors for osteoporotic fracture.
Option D: Incorrect. Although the patient has a risk factor for osteoporotic fracture, only perimenopausal women with risk factors are recommended for screening.
Which medication should be discontinued to decrease fall risk in an 80-year-old man who was admitted to a rehabilitation facility to recover from left total hip replacement secondary to osteoporotic fracture?